Background: Hypersensitivity reactions to parenterally administered antibiotics (HRPA) are a substantial problem in managing CF. We conducted this observational study to assess their nature and frequency as well as risk factors.
Methods: By reviewing medical records and conducting interviews, age, sex, FEV1, ∆F508-genotype, pseudomonal colonisation, allergy history, antibiotic exposure and HRPA were recorded.
Results: Of 100 patients included in the study, 60 had ≥1 HRPA. Overall, 3205 antibiotic courses with 185 HRPA were ascertained. Changes in therapy followed 65% of HRPA. Eighty-four percent of severe HRPA occurred during days 1-4. Approximately 10% of treatment courses with cefepime and piperacillin/tazobactam caused HRPA. Years of pseudomonal colonisation and cumulative annual exposure were significant risk factors.
Conclusions: During days 1-4 of antibiotic treatment patients are at elevated risk for HRPA. HRPA are drug-specific and dependent on cumulative annual exposure. Elucidation of HRPA's immunological mechanisms and development of diagnostic algorithms for clinical use are required.
Keywords: Allergy; Antibiotic treatment; Antibiotics; Aztreonam; Ceftazidime; Colistin; Cystic fibrosis; Drug Allergy; Drug hypersensitivity; Hypersensitivity; Piperacillin; Tazobactam.
© 2013. Published by Elsevier B.V. on behalf of European Cystic Fibrosis Society. All rights reserved.